From the BBC: “People taking some mental health medication need to be extra cautious during [heatwaves], the ex-head of the Royal College of Psychiatrists says.
Some antipsychotic medications and antidepressants may hinder the body from regulating temperature properly. Certain drugs can also cause people to sweat excessively, not register thirst or make skin more sensitive to sun.
. . . Dr. Laurence Wainwright, a researcher at the University of Oxford’s psychiatry department, told the BBC there is ‘evidence to suggest a link between tricyclic antidepressants, antipsychotics and heat-related illnesses’ . . . [He] says the way the medications work, by impacting the hypothalamus – the part of the brain that controls body temperature, can cause a number of side effects.
‘In some cases, the body is not able to regulate temperature effectively,’ he says. ‘The problems that can stem from that include muscle cramps, fainting, heatstroke, heat rash and heat exhaustion… Also [typically] the body has a good way of telling us when we are thirsty, but these medications can diminish that – and they can also lower blood pressure slightly, which can lead to a chance of fainting in the heat.’
. . . Dr. Wainwright says there is also some early evidence to suggest that SSRIs ‘may present implications for the body’s ability to thermo-regulate and in turn have other implications for heat-related illnesses.’ He adds ‘it’s hard to make clear statements here – but there is a complex interplay between serotonin and thermo-regulation.’
. . . Hallie (not her real name) is 28 and really struggled with heat exhaustion during the heatwave in July. She takes venlafaxine, a type of SNRI, and has common side effects that include sweating, sickness and hot flushes.
. . . ‘Given that the medication is for depression and anxiety, I’m now incredibly anxious to go out and socialise in the heat, even to leave the house,’ she says, [adding that] it’s been really difficult trying to explain to friends that she cannot go out and enjoy the weather because she’s scared about how her body could react.”
Back to Around the Web